Jump to content
CrazyBoards.org

Recommended Posts

I haven't been on the Boards for a while because dd has been doing so well. She had a shunt put in her brain in March for a psuedo tumor and, walla, it seemed to also help her symptoms of bipolar and psychosis. As a result, she's gotten off her antidepressant completely (and that was hell - she was on Cymbalta), reduced from 1000 mg. of Seroquel to 800 mg. with no problems and is now going down to 600 mg. Well, it's been five days and she's throwing up, has horrendous headaches, and says she just doesn't feel well. This is similar to when she was coming off the Cymbalta but there is less information on the internet about Seroquel withdrawal. Her PDOC said some people have problems, some don't, but that she shouldn't be having problems at this dose (still reasonably high). It doesn't matter.....her PDOC acknowledged that everyone is different and handles getting off meds differently and dd was on 800 mg. for several years - I would imagine her brain has become somewhat dependent on it. So, has anyone had any experience reducing their dose of Seroquel? DD and PDOC's goal is to reduce it 200 mg. every couple of months to see if she can be totally weaned from the drug without symptoms of psychosis returning. I know that these are also symptoms of shunt malfunctions but the timing is too coincidental and she's been doing remarkably well with the shunt....it's unlikely.

Thank you for taking the time to read this and to give your insight!

Link to comment
Share on other sites

I've never had AP discontinuation that was in the same league as SSRI discontinuation.

I know that these are also symptoms of shunt malfunctions but the timing is too coincidental and she's been doing remarkably well with the shunt....it's unlikely.

Why risk it? Wouldn't "shunt malfunction" mean she's bleeding into her brain? Blood is toxic to brain tissues so a little leak could do a lot of damage.

One fairly common side effect of Seroquel is decreased blood pressure. It stands to reason that increased blood pressure could be a symptom of coming off it. What effect could that have on a shunt?

I'd talk to a neuro things don't get dramatically better soon.

Link to comment
Share on other sites

If she's doing that poorly, I'd put a call in to neuro as a heads-up.

Second, rather than a 20% drop, if it's that important to your daughter and her psychiatrist to trial reduction in dose, why not go down by 50 mg every month rather than 200 mg every few months? It will mean filling 2 rx and thus 2 copays, but I am all about the soft landings, especially in someone who is neurologically interesting.

Dunno re: what VE says re: changes in perfusion, as I don't know how sensitive those shunts are to micro-changes in BP. There's a little raise in BP with abrupt total discontinuation of Seroquel, but not a great huge one. I don't know that one would be visible with a 20% drop but I'll see what I can rustle up.

Link to comment
Share on other sites

Sorry about the delay.

Did you check with neuro yet? Those shunts are tiny and famous for clotting off, so I would really encourage you to get the patency checked.

The blood pressure changes with changes in Seroquel don't look to be big enough to alter shunt performance. Still, smaller changes are probably better.

On the other hand, the blood pressure changes with changes in sleep from changes in Seroquel can be notable. I still don't see that they're within the range that would alter the shunt's performance, but worth consideration.

So, after a lot of checking on things, I'll stick with my original answer: call neuro, talk to psychiatry about slower/smaller changes as an option, and a few blood pressure checks before and after the next Seroquel shift wouldn't be a bad idea. But any acute change with a shunt in place warrants a neuro call.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...